Texas, 2011

Winter Storm and Winter Weather in Texas, February 3 to 4, 2011

February 3 to 4, 2011 · NWS SHV · 21 events in 21 counties and zones

A cold arctic airmass was in place across the four state region the night of February 3rd as a strong upper level storm system moved quickly out of the southern Great Basin and into the West Texas Hill Country. A large area of precipitation, mostly in the form of snow, developed across Central Texas during the late night hours of February 3rd and moved quickly northeast into Northeast Texas,…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold arctic airmass was in place across the four state region the night of February 3rd as a strong upper level storm system moved quickly out of the southern Great Basin and into the West Texas Hill Country. A large area of precipitation, mostly in the form of snow, developed across Central Texas during the late night hours of February 3rd and moved quickly northeast into Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the early morning hours of February 4th. Accumulating snow was the result across much of the area with a mixture of sleet and freezing rain across portions of East Central Texas and Central Louisiana. The system exited the region late in the afternoon of February 4th. The following are snow reports across Northeast Texas: Red River County: 5 inches, Bowie County: 5 inches, Franklin County: 7 inches, Titus County: 7 inches, Morris County: 5.5 inches, Camp County: 5 inches, Wood County: 8 inches, Upshur County: 3 inches, Smith County: 5 inches, Cass County: 2 inches, Gregg County: 1.5 inches, Marion County: 2 inches, Harrison County: 2 inches, Cherokee County: 3 inches, Rusk County: 2 inches, Panola County: 3.5 inches.

These counties saw mostly freezing rain with a brief mixture of sleet. There ice depth are as follows: Angelina County: 0.25 inches, Nacogdoches County: 0.50 inches, Shelby County: 1 inch, San Augustine County: < 0.25 inches, Sabine County: 0.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 3, 9:37 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 3, 9:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 PM CST THU FEB 3 2011

.DISCUSSION...
WILL MAKE A FEW CHANGES TO THE FORECAST THIS EVENING. WITH SNOW
ALREADY DEVELOPING OVER CENTRAL TEXAS AND NEW NAM RUN INDICATING A
LITTLE MORE QPF FURTHER NORTH INTO SOUTHEAST OKLAHOMA...WILL RAISE
POPS FOR MOST AREAS THAT WERE NOT ALREADY CATEGORICAL. ALSO...WITH
MORE PRECIPITATION...LOOKS LIKE DEWPOINTS WILL BE ON THE RISE...SO
HAVE ADJUSTED TO FIT THE EVENT. WILL NOT CHANGE THE WARNING OR
ADVISORY AREAS...BUT MUCH OF NORTHEAST TX INTO SOUTHEAST OK
NOT IN THE ADVISORY AREA COULD SEE UP TO ONE INCH OF SNOW.
SHV EVENING SOUNDING SHOWING ALL SNOW AS TYPE...SO WILL DROP
MENTION OF SLEET IN ZONES ALONG A EL DORADO TO JACKSONVILLE LINE
FOR TONIGHT. ONE TO THREE INCHES OF SNOW STILL ENOUGH TO CONTINUE
THE ADVISORY WITHOUT THE SLEET.

&&

.AVIATION...
VFR CONDITIONS TONIGHT WILL QUICKLY DETERIORATE AFTER 06Z AS AN
UPPER-LEVEL DISTURBANCE APPROACHES THE REGION. WITH COLD AIR IN
PLACE...FREEZING RAIN CONDITIONS MAY BE POSSIBLE ACROSS THE MLU
TERMINAL WITH SNOW EXPECTED ACROSS TXK/SHV/TYR/GGG/LFK/ELD AFTER
09Z. FREEZING PRECIPITATION WILL CONTINUE THROUGH 18Z AREAWIDE WITH
MVFR CEILINGS AND LIGHT NORTHWEST WINDS PREVAILING. OTHERWISE...
CEILINGS FORECAST TO IMPROVE TO VFR BY 00Z SATURDAY. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  26  35  21  48  29 /  70  50  10  10  10
MLU  27  36  23  48  30 /  70  80  20  10  10
DEQ  19  33  18  45  27 /  40  30  10  10  10
TXK  23  32  20  48  29 /  50  40  10  10  10
ELD  24  34  20  47  27 /  70  60  20  10  10
TYR  20  30  20  49  29 /  70  40  10  10  10
GGG  22  31  20  49  28 /  70  40  10  10  10
LFK  25  36  21  52  28 /  80  60  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARZ072-073.

LA...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: LAZ013-014-017>022.

OK...NONE.
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: TXZ126-136>138-149>151-153.

     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: TXZ152-165>167.

&&

14/05
Hazardous weather outlook, Feb 3, 11:38 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CST THU FEB 3 2011

ARZ072-073-LAZ001>006-010>012-TXZ126-136>138-149>151-153-041200-
BIENVILLE-BOSSIER-CADDO-CHEROKEE-CLAIBORNE-COLUMBIA-DE SOTO-GREGG-
HARRISON-LINCOLN-MARION-PANOLA-RED RIVER LA-RUSK-SHELBY-SMITH-
UNION AR-UNION LA-WEBSTER-
1138 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND NORTHEAST
TEXAS...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AND NORTHWEST AND
NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

PRECIPITATION WILL FORM AGAIN LATE THIS AFTERNOON OR TONIGHT OVER THE
AREA...AS A MIXTURE OF SLEET AND SNOW. AREAS OF SLEET AND SNOW WILL
CONTINUE THROUGH MOST OF THE NIGHT...AS AN UPPER LEVEL STORM SYSTEM
CAUSES MOISTURE TO OVERRUN COLD AIR AT THE SURFACE. THERE MAY BE
BRIEF PERIODS WHERE THE MIX WILL INCLUDE FREEZING RAIN. SOME
ACCUMULATION OF SNOW AND SLEET IS POSSIBLE WITH THIS SYSTEM. WITH THE
COLD TEMPERATURES IN PLACE TRAVEL WILL BECOME SLIPPERY AND HAZARDOUS.
LISTEN FOR WINTER WEATHER ADVISORIES OR WARNINGS LATER TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTRY MIX WILL CONTINUE INTO THE DAY FRIDAY BEFORE TAPERING OFF
FRIDAY AFTERNOON OR EARLY EVENING. SOME SNOW ACCUMULATION WILL
BE POSSIBLE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT EMERGENCY MANAGERS WILL
WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION.

LAZ013-014-017>022-TXZ152-165>167-041200-
ANGELINA-CALDWELL-GRANT-JACKSON-LA SALLE-NACOGDOCHES-NATCHITOCHES-
OUACHITA-SABINE LA-SABINE TX-SAN AUGUSTINE-WINN-
1138 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WINTERY PRECIPITATION WILL FORM AGAIN LATER THIS AFTERNOON...AND
CONTINUE TONIGHT...AND INTO FRIDAY MORNING. THE PRECIPITATION
WILL FALL AS RAIN OR SLEET...THEN CHANGE TONIGHT TO A WINTRY
MIX OF SNOW...SLEET...OR FREEZING RAIN. ICE ACCUMULATIONS OF ONE
QUARTER TO ONE HALF INCH WILL BE POSSIBLE THROUGH TONIGHT. SOME SMALL
ACCUMULATION OF SLEET AND SNOW WILL BE POSSIBLE. WITH THE COLD
TEMPERATURES IN PLACE TRAVEL WILL BECOME SLIPPERY AND HAZARDOUS.
LISTEN FOR WINTER WEATHER ADVISORIES OR WARNINGS LATER TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTRY MIX WILL CONTINUE INTO THE DAY FRIDAY BEFORE TAPERING OFF
FRIDAY AFTERNOON OR EARLY EVENING. WITH THE FREEZING RAIN CHANGING
OVER TO SNOW...SMALL ADDITIONAL SNOW ACCUMULATIONS OF LESS THAN ONE
INCH WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT EMERGENCY MANAGERS WILL
WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-041200-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1138 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND NORTHEAST
TEXAS...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AND SOUTHEAST
OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SOME PRECIPITATION WILL BEGIN TONIGHT AND FALL GENERALLY IN THE
FORM OF SNOW. SNOW ACCUMULATIONS OF LESS THAN ONE INCH WILL BE
POSSIBLE THROUGH TONIGHT. WITH THE COLD TEMPERATURES IN PLACE TRAVEL
WILL BECOME SLIPPERY AND HAZARDOUS. LISTEN FOR WINTER WEATHER
ADVISORIES OR WARNINGS LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTRY MIX WILL CONTINUE INTO THE DAY FRIDAY MORNING BEFORE
TAPERING OFF FRIDAY AFTERNOON OR EARLY EVENING. LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT EMERGENCY MANAGERS WILL
WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION.

03

In the hours before

Local storm report, Feb 3, 9:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 PM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FREEZING RAIN    JENA                    31.69N 92.13W
02/03/2011  U0.00 INCH       LA SALLE           LA   LAW ENFORCEMENT

            NUMEROUS BRIDGES ICED OVER ACROSS THE PARISH WITH TWO
            VEHICLE ACCIDENTS REPORTED. NO INJURIES.

&&

MMAYEAUX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 9 winter weather. Local standard time, as filed.

Winter Storm, Red River

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Red River forecast zone
Reported by
Law Enforcement
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Winter Storm, Bowie

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Bowie forecast zone
Reported by
Law Enforcement
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Winter Storm, Titus

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Titus forecast zone
Reported by
Law Enforcement
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Winter Storm, Camp

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Camp forecast zone
Reported by
Law Enforcement
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Wood forecast zone
Reported by
Law Enforcement
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Smith

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Smith forecast zone
Reported by
Law Enforcement
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Winter Weather, Gregg

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Gregg forecast zone
Reported by
Law Enforcement
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Winter Weather, Marion

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Winter Weather, Harrison

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Harrison forecast zone
Reported by
Law Enforcement
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Winter Weather, Cherokee

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Winter Weather, Rusk

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Rusk forecast zone
Reported by
Law Enforcement
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Winter Weather, Panola

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Panola forecast zone
Reported by
Law Enforcement
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Winter Storm, Angelina

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Angelina forecast zone
Reported by
Law Enforcement
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Winter Storm, Nacogdoches

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Nacogdoches forecast zone
Reported by
Law Enforcement
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Shelby forecast zone
Reported by
Law Enforcement
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Winter Weather, San Augustine

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
San Augustine forecast zone
Reported by
Law Enforcement
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Winter Storm, Sabine

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Sabine forecast zone
Reported by
Law Enforcement
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Winter Weather, Upshur

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Upshur forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Winter Weather, Cass

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Cass forecast zone
Reported by
Law Enforcement
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276341, 276342, 276343, 276344, 276345, 276346, 276347, 276348, 276349, 276350, 276351, 276352, 276353, 276354, 276355, 276356, 276357, 276358, 276359, 276387, 276388.